Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jul 6, 2020, 3:05 PM MDT for 10 counties in Colorado. It took effect at Jul 7, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2020, 3:05 PM MDT (21:05 UTC)
- In effect from
- Jul 7, 2020, 12:00 PM MDT
- Expired
- Jul 7, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Grand County, CO, Jackson County, CO, Lincoln County, CO, Logan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Summit County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -498 J/kg
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS85 KBOU 062105 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 305 PM MDT Mon Jul 6 2020 ...EXTENDED PERIOD OF HOT AND DRY CONDITIONS... .A strong ridge of high pressure to our south combined with an increase in westerly flow aloft will bring higher fire danger to much of the area Tuesday and Wednesday. Winds will increase late Tuesday and remain gusty at times Wednesday. The winds will combine with much above normal temperatures and low humidity readings each afternoon. COZ211-213-217-070515- /O.UPG.KBOU.FW.A.0011.200707T1800Z-200708T0200Z/ /O.NEW.KBOU.FW.W.0017.200707T1800Z-200708T0200Z/ /O.NEW.KBOU.FW.A.0012.200708T1600Z-200709T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- 305 PM MDT Mon Jul 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR The West Slope across jackson, Grand, and Summit Counties... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR The West Slope across jackson, Grand, and Summit Counties... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY is in effect from Wednesday morning through Wednesday evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 211...213 and 217. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Timing...Noon to 8 PM Tuesday. Wednesday may also see critical conditions. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ214-070515- /O.NEW.KBOU.FW.W.0017.200707T1800Z-200708T0200Z/ /O.NEW.KBOU.FW.A.0012.200708T1600Z-200709T0200Z/ Central and Southeast Park County- 305 PM MDT Mon Jul 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR South Park... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR South Park... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY is in effect from Wednesday morning through Wednesday evening. * Affected Area...Fire Weather Zone 214. * Winds...West 5 to 15 mph with gusts up to 30 mph. * Timing...Noon to 8 PM Tuesday. Wednesday may also see critical conditions. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ246>251-070515- /O.NEW.KBOU.FW.W.0017.200707T1800Z-200708T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 305 PM MDT Mon Jul 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR portions of northeast Colorado... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Tuesday. * Affected Area...Fire Weather Zones 246...247...248...249... 250 and 251. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 8 PM Tuesday. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
754 WWUS85 KBOU 070908 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 308 AM MDT Tue Jul 7 2020 ...EXTENDED PERIOD OF HOT AND DRY CONDITIONS... .A strong ridge of high pressure to our south combined with an increase in westerly flow aloft will bring higher fire danger to much of the area Tuesday and Wednesday. Winds will increase late Tuesday and remain gusty at times Wednesday. The winds will combine with much above normal temperatures and low humidity readings each day. The hot and dry weather will remain in place through the weekend. COZ211-213-214-217-071715- /O.UPG.KBOU.FW.A.0012.200708T1600Z-200709T0200Z/ /O.NEW.KBOU.FW.W.0018.200708T1600Z-200709T0200Z/ /O.CON.KBOU.FW.W.0017.200707T1800Z-200708T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- West Jackson and West Grand Counties Above 9000 Feet- 308 AM MDT Tue Jul 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS AND THE PARK AND NORTHERN GORE RANGES... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS AND THE PARK AND NORTHERN GORE RANGES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 AM to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 211...213...214 and 217. * Winds...Today, southwest 15 to 20 mph with gusts around 30 mph. On Wednesday, west 15 to 20 mph with gusts around 30 mph. * Timing...Noon to 8 PM today. Wednesday will also see critical conditions, starting in the late morning and remaining in place through early evening. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246>251-071715- /O.CON.KBOU.FW.W.0017.200707T1800Z-200708T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 308 AM MDT Tue Jul 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO... * Affected Area...Fire Weather Zones 246...247...248...249... 250 and 251. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 8 PM today. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
105 WWUS85 KBOU 071805 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1205 PM MDT Tue Jul 7 2020 ...EXTENDED PERIOD OF HOT AND DRY CONDITIONS... .A hot ridge of high pressure to our south combined with an increase in westerly flow aloft will bring higher fire danger to much of northern Colorado this afternoon through Wednesday. Gusty winds and low humidities are expected in the afternoon hours, and even the nighttime hours will be relatively warm and dry. The worst conditions will be over the eastern Colorado plains this afternoon, and in the mountain valleys both today and Wednesday afternoon. Hot and dry weather will remain in place through the weekend, but winds are not expected to be as strong. COZ211-213-214-217-080215- /O.CON.KBOU.FW.W.0017.000000T0000Z-200708T0200Z/ /O.CON.KBOU.FW.W.0018.200708T1600Z-200709T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- West Jackson and West Grand Counties Above 9000 Feet- 1205 PM MDT Tue Jul 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS AND THE PARK AND NORTHERN GORE RANGES... ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS AND THE PARK AND NORTHERN GORE RANGES... * Affected Area...Fire Weather Zones 211...213...214 and 217. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 8 PM today. Wednesday will also see critical conditions, starting in the late morning and remaining in place through early evening. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246>251-080200- /O.CON.KBOU.FW.W.0017.000000T0000Z-200708T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1205 PM MDT Tue Jul 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN PLAINS OF COLORADO... * Affected Area...Fire Weather Zones 246...247...248...249... 250 and 251. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Timing...Noon to 8 PM today. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 6, 11:08 AM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 6, 11:08 AM MDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1108 AM MDT Mon Jul 6 2020 .UPDATE... Issued at 1103 AM MDT Mon Jul 6 2020 Hot forecast is looking on track. SPC added the northern part of the plains to marginal risk for wind. Today does look to have the combination of enough moisture for some decent precipitation cores but a deep dry layer. With 1800 J/kg of DCAPE, localized severe gusts are possible. Our expectation is that we won't have much organization or strength to convection though so any gusts that strong should be quite isolated. We will likely have a few outflow boundaries running around with less strong gusts. Timing/coverage of precip...probably late afternoon chance for Denver...and forecast temperatures look good. && .SHORT TERM...(Today and tonight) Issued at 335 AM MDT Mon Jul 6 2020 An upper level high across the AZ/NM/Old Mexico border will build its ridge axis across Colorado today. Drier air being entrained into the west-southwesterly flow aloft is pushing the recent higher amounts of moisture east, evidenced on water vapor imagery. Precipitable water values will be dropping about 0.1-0.2 inches, but there will be enough residual moisture for the warming temperatures to create isolated to scattered showers and thunderstorms this afternoon. Again, there will be better coverage and chances for rain over the high terrain, with gusty winds being more common over the plains according to forecast soundings. Otherwise, it will be another warm July day with light winds. Convection will die off by mid-evening with warmer overnight lows due to warmer daytime temperatures and some cloud cover moving in after midnight. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM MDT Mon Jul 6 2020 ...THE HEAT IS ON... Models are in excellent agreement that the upper level subtropical high stretching across the Southern Rockies will dominate our weather through the next week. With this ridge center holding to our south and unseasonably strong westerly flow over the northern U.S., we'll be stuck in a hot and dry downslope pattern through much of this period. On Tuesday, the upper level ridge will flatten as a strong shortwave ejects northeast across the Northern Rockies. QG fields would suggest we get under the tail end of any lift during peak heating in the afternoon, but moisture will be hard to come by given the latest trends in the water vapor satellite imagery. We still expect isolated high based showers/storms over the mountains, and perhaps a couple storms on the plains given a little lingering low level moisture (40s dewpoints and MLCAPE of 200-600 J/kg) east of Denver. Fire danger will increase as the upper level winds increase late in the day. See more details below in the Fire Weather section. The airmass continues to dry through Wednesday with stronger and dry westerly flow aloft across the state. The increased downslope component will spell hot temperatures with highs reaching the mid to upper 90s over the plains, as well as little to no convection. The far northern areas could see a little, but that would likely hold off until a surge of slightly cooler and more moist air moves across the plains for Thursday. It appears most of this would be associated with convective outflow from a central plains MCS (mesoscale convective system), rather than any cold front. Looks like we should see just a couple degrees of cooling given the easterly surge. After Thursday's potential slight cooldown, we look to be right back into the oven for Friday into this upcoming weekend as the upper level ridge builds slightly northward toward the Four Corners region. We expect highs to push into the mid to upper 90s across all of the plains and I-25 Corridor, with a few 100F degree readings possible. The only hope for cooling would be if the upper ridge retrogrades far enough to allow a little northwesterly flow across the High Plains. That could allow for slight cooling from MCS outflows/weak surges out of the Central Plains. Any subtropical moisture would be slow to arrive given the forecast amplitude and location of the upper high. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1103 AM MDT Mon Jul 6 2020 VFR through tonight. Isolated thunderstorms are expected between 22z and 02z. A wind shift or two is likely from these storms with brief gusts of 30-40 knots. && .FIRE WEATHER... Issued at 335 AM MDT Mon Jul 6 2020 Hot and drier conditions, in combination with increasing westerly flow aloft, will create higher fire danger for much of the upcoming week. Tuesday's winds will be increasing to 15 to 20 mph in the mountains and high valleys, with gusts around 25 mph. That's marginal for Red Flag conditions, but enough of a threat given the above normal temperatures and low humidity to warrant a Fire Weather Watch for now. We'll get more intel on the fuel status today, as some higher elevations are still in good green- up. An isolated dry thunderstorm will also be possible on Tuesday. The eastern plains of Colorado will also have gusty southerly winds and elevated fire danger. Wednesday would feature a higher probability of Red Flag conditions in the mountains and high valleys as winds aloft strengthen slightly as the upper level ridge flattens. We'll get a fuel status update before issuing any Watches for this period. Fire danger will remain at least elevated through the end of the week with a continuation of hot and dry weather. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for COZ211-213-217. && UPDATE...Gimmestad SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Gimmestad FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jul 6, 11:02 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Mon Jul 6 2020 COZ030>051-071715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Mon Jul 6 2020 ...INCREASING FIRE DANGER THIS WEEK... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and foothills by early afternoon. They will spread east across the plains later this afternoon into the evening. Drier air over the area today will only allow for light rain, but lightning and wind gusts up to 50 mph can be expected from the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Much of the upcoming week will feature hot temperatures and drier conditions. Isolated thunderstorms will still be possible Tuesday, producing brief rain, gusty winds, and lightning. Fire danger will be higher Tuesday and Wednesday with increasing winds over the mountains, high valleys, and eastern plains. The most critical conditions can be expected over much of Jackson and Grand Counties. Temperatures will reach the mid to upper 90s across the plains and I-25 Corridor each day this week, with a few spots possibly reaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Schlatter
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:05 PM MDT | Special Weather Statement | BOU | Douglas | 25 min |
| Jul 6, 3:54 AM MDT | Fire Weather Watch | BOU | Grand, Jackson, Summit | 11 hr |
| Jul 6, 3:05 PM MDT | Fire Weather Watch | BOU | Grand, Jackson, Park, Summit | 12 hr |
| Jul 6, 4:09 PM MDT | Special Weather Statement | BOU | Boulder | 36 min |
| Jul 6, 5:39 PM MDT | Special Weather Statement | BOU | Morgan | 36 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.